Log in Subscribe

Heroin: a clear and present danger

Posted

THINKSTOCKPHOTOS.COM/Special THINKSTOCKPHOTOS.COM/Special

If you think heroin addicts only live in New York and Hollywood, you are very wrong. They are just about everywhere including right here in Georgia. In other words, heroin is a clear and present danger in the Peach State.

Heroin is a drug made from morphine, which is extracted from opium poppy. When morphine is made into heroin to be used as a medicine, it’s called diamorphine and stronger than morphine or opium. Like many drugs made from opium, heroin is a very strong painkiller.

A small dose of heroin gives the user a feeling of warmth and well-being. Bigger doses can make one sleepy and very relaxed. Heroin is highly addictive and people can quickly get hooked. Overdoses may cause serious, harmful symptoms and can even result in death.

According to the U.S. National Library of Medicine heroin overdoses have been rising sharply in the United States over the last several years. In 2014, over 10,500 people died of heroin overdoses in the U.S. Heroin is sold illegally, so there is no control over the quality of strength of the drug. Also, it is sometimes mixed with other poisonous substances.

Most people who overdose are already addicted, but some people overdose the very first time they try it. Many people who use heroin also abuse prescription pain medicines, other drugs, and alcohol. These combinations of substances can be lethal.

According to "Project Know: Understanding Addiction",An overdose occurs when someone takes a large amount of a substance. Some people think that this can only happen to new users or those who use the drug frequently, but it can happen to anyone. New users are at risk of suffering an overdose because they might take a higher dose than intended.

“Long-term users can also suffer an overdose because of the tolerance the person has to the drug. People who take heroin cannot get the same rush after several uses as they did in the beginning. To get that initial rush, the user must take increasingly larger doses. The body adjusts to each new amount, which makes the person take larger and larger doses. When the body can no longer adjust to the increased levels of heroin in the system, it reacts in the form of heroin overdose symptoms. In addition, a user might encounter an unexpectedly pure batch of heroin, so that user injects more of the active ingredient than anticipated.”

The symptoms include: difficulty in breathing, stomach cramps, white patches on the tongue, dilated pupils, drop in blood pressure, reduced heart rate, sleepiness, muscle spasms, dry mouth, bluish tinge to the mouth and fingertips, and confusion.

In Georgia deaths from heroin use have increased dramatically in the last few years. Denneen Kilcrease, Georgia Bureau of Investigations Chemistry Unit assistant manager, stated, “There’s a lot of heroin in Georgia and it’s cheap.”

Georgia State Senator Bruce Thompson, a member of First Baptist Church in Cartersville, indicated that he hopes to pass legislation in the near future for what he calls a “heroin epidemic.”

The Atlanta Journal Constitution reported that there is a place in downtown Atlanta between English Avenue and Vine City called “The Bluff” where a notorious open-air heroin supermarket is located, but the report stated that heroin abuse is also at a “crisis” level in suburban north Fulton County.

The AJC announced, “In 2010 the Fulton medical examiner’s office recorded four heroin-related deaths. That number skyrocketed to 77 in 2014 and while final figures are not yet available, at least 82 deaths have been connected to heroin use [in the first 10 months of the year].”

The National Institute on Drug Abuse indicated that the number of national heroin overdose deaths increased sixfold from 2001 to 2014.

And lest you think heroin deaths are confined to the back alleys of the inner cities of our state and nation, consider the death of Davis Owen. The Athens Banner-Herald reported, “He played baseball in the Cobb County suburbs, volunteered every week during high school, and attended Kennesaw State University on a full presidential scholarship.

“But in 2014, 20-year-old Davis overdosed on heroin and sat dead in his car for 22 hours in a parking lot.

“Since then, his mother Missy Owen has been on a mission to educate communities about the risk of addiction, especially in families who believe drugs could never affect them.”

Owen said the majority of young people with a heroin addiction get their first drug samples from the family medicine cabinet, where her son found an old Vicodin. She urged parents to throw out old medicine more often. Risk factors include access to these kinds of prescribed medications, as well as family history of addiction and peer pressure.

The devil has many diabolical tricks in his bag and his agenda is to steal, kill, and destroy. Don’t let drugs destroy your life. Find a positive way to deal with stress. Be careful about who you allow into your life. Use your free time wisely and well. Remember that you were created in God’s image and that your body was bought with a price and it's the temple of the Holy Spirit and you are to glorify God in your body (1 Cor. 6: 19-20).

abuse, drugs, heroin, holiness

Comments

No comments on this item Please log in to comment by clicking here